Alert archive / Hawaii / Flash Flood Warnings in 2013

Flash Flood Warning 52, NWS Honolulu, HI

October 26, 2013Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Oct 26, 2013, 11:54 PM HST for Kalawao County, Hawaii. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 26, 2013, 11:54 PM HST (09:54 UTC)
Expired
Oct 27, 2013, 4:12 AM HST
In force
4 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 70 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 9.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2013-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2013-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1637 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

770 
WGHW50 PHFO 270954
FFWHFO
HIC009-271245-
/O.NEW.PHFO.FF.W.0052.131027T0954Z-131027T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1154 PM HST SAT OCT 26 2013

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MAUI IN MAUI COUNTY

* UNTIL 245 AM HST

* AT 1142 PM HST...RADAR SHOWED HEAVY RAIN NEAR KIPAHULU AND HAMOA. 
  THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WAILUA STREAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 245 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2069 15611 2077 15604 2072 15597 2064 15606

$$
MORRISON
5 follow-up statements
654 
WGHW70 PHFO 271107
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
107 AM HST SUN OCT 27 2013

HIC009-271245-
/O.CON.PHFO.FF.W.0052.000000T0000Z-131027T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
107 AM HST SUN OCT 27 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN
MAUI COUNTY UNTIL 245 AM HST...

RADAR AND LIGHTNING DATA SHOW THAT THUNDERSTORMS AND HEAVY RAIN 
CONTINUE BETWEEN HAMOA AND KIPAHULU. PIILANI HIGHWAY IS LIKELY 
IMPASSABLE IN THIS AREA DUE TO FLASH FLOODING.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 245 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2069 15611 2077 15604 2072 15597 2064 15606

$$

MORRISON
127 
WGHW70 PHFO 271140
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
140 AM HST SUN OCT 27 2013

HIC009-271245-
/O.CON.PHFO.FF.W.0052.000000T0000Z-131027T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
140 AM HST SUN OCT 27 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN
MAUI COUNTY UNTIL 245 AM HST...

RADAR SHOWS THAT THE PERSISTENT HEAVY RAIN NEAR KIPAHULU HAS 
WEAKENED. HOWEVER...THE THREAT OF FLOODING AND FLASH FLOODING 
CONTINUES DUE TO EARLIER HEAVY RAINS AND RUNOFF. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 245 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2069 15611 2077 15604 2072 15597 2064 15606

$$

MORRISON
389 
WGHW50 PHFO 271230
FFWHFO
HIC009-271545-
/O.EXT.PHFO.FF.W.0052.000000T0000Z-131027T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
230 AM HST SUN OCT 27 2013

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MAUI IN MAUI COUNTY

* UNTIL 545 AM HST

* AT 212 AM HST...RADAR SHOWED HEAVY RAIN BETWEEN HAMOA AND 
  KIPAHULU. HEAVY RAINS HAVE BEEN FALLING IN THIS AREA FOR THE PAST 
  SEVERAL HOURS AND LAND SLIDES ARE POSSIBLE. PIILANI HIGHWAY IS 
  LIKELY IMPASSABLE DUE TO FLASH FLOODING. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WAILUA STREAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY.

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 545 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2069 15611 2077 15604 2072 15597 2064 15606

$$
MORRISON
331 
WGHW70 PHFO 271323
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
323 AM HST SUN OCT 27 2013

HIC009-271545-
/O.CON.PHFO.FF.W.0052.000000T0000Z-131027T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
323 AM HST SUN OCT 27 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN
MAUI COUNTY UNTIL 545 AM HST...

RADAR SHOWS THAT THE PERSISTENT HEAVY RAIN NEAR KIPAHULU HAS 
WEAKENED FOR THE MOMENT. HOWEVER...THE THREAT OF FLOODING AND FLASH 
FLOODING CONTINUES DUE TO EARLIER HEAVY RAINS AND RUNOFF. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 545 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2069 15611 2077 15604 2072 15597 2064 15606

$$

MORRISON
603 
WGHW70 PHFO 271412
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
412 AM HST SUN OCT 27 2013

HIC009-271422-
/O.CAN.PHFO.FF.W.0052.000000T0000Z-131027T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
412 AM HST SUN OCT 27 2013

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF MAUI IN
MAUI COUNTY...

WEATHER RADAR SHOWED THAT THE HEAVY RAINS HAVE ENDED.
THUS THE FLASH FLOOD WARNING IS CANCELLED.

LAT...LON 2069 15611 2077 15604 2072 15597 2064 15606

$$

MORRISON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Oct 26, 8:21 PM HST, 3 hours 33 minutes earlier.

Area forecast discussion, Oct 26, 8:21 PM HST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
821 PM HST SAT OCT 26 2013

.SYNOPSIS...
A SURFACE RIDGE WILL REMAIN OVER THE ISLANDS THROUGH SUNDAY...
BRINGING LIGHT SOUTHEAST WINDS...MUGGY CONDITIONS AND VOLCANIC
HAZE. A TROUGH ALOFT WILL ALLOW FOR A SLIGHT CHANCE OF
THUNDERSTORMS THROUGH SUNDAY. THE ATMOSPHERE WILL BECOME MORE
STABLE EARLY NEXT WEEK AS THE TROUGH ALOFT MOVES AWAY TO THE
NORTHEAST. A HIGH BUILDING NORTHEAST OF THE AREA WILL BRING LIGHT
TRADE WINDS MONDAY AND LOCALLY BREEZY TRADES BY LATE NEXT WEEK.

&&

.DISCUSSION...
HEAVY SHOWERS SEEN EARLIER THIS AFTERNOON AND EVENING OVER THE
BIG ISLAND HAVE DIMINISHED.MORE SHOWER ARE EXPECTED OVERNIGHT
ALONG THE NORTHEAST AND SOUTHEAST SLOPES OF THE ORCHID ISLE AS
SHOWERS MOVE IN FROM THE COASTAL WATERS.

THE LOWER ATMOSPHERE REMAINS VERY HUMID WITH DEEP TROPICAL MOISTURE
PUSHING IN FROM THE SOUTHEAST. AFTERNOON BALLOON SOUNDINGS FROM
LIHUE AND HILO AVERAGE ABOUT 1.8 INCHES OF PRECIPITABLE WATER OVER
THE ISLANDS...WHILE NORMAL PW AMOUNTS ARE NEAR 1.2 INCHES. THE
EXCESS MOISTURE COMBINED WITH LIGHT SOUTHEAST FLOW IS PROVIDING
ISLANDS RESIDENTS WITH HOT...MUGGY CONDITIONS WITH THE ADDED
INGREDIENT OF VOLCANIC HAZE FROM KILAUEA DRIFTING UP OVER THE
SMALLER ISLAND AND THE BIG ISLAND.

A COLD FRONT 400 MILES NORTHWEST OF KAUAI HAS PUSHED OUR NORMAL
TRADE WINDS TO THE EAST AND HAS ALLOWED LIGHT SOUTHEAST FLOW TO
INFILTRATE THE AREA. ALOFT...AN UPPER LEVEL TROUGH HAS MOVED OVER
THE STATE BRINGING INSTABILITY TO THE ATMOSPHERE. THE LOW LEVEL
MOISTURE COMBINED WITH THE INSTABILITY AND LIGHT WINDS ARE THE
INGREDIENTS PROVIDING THE LOCALLY HEAVY SHOWERS AND THUNDERSTORMS WE SAW
SATURDAY ON THE BIG ISLAND. THESE INGREDIENTS REMAIN INTACT
THROUGH SUNDAY OVER THE ENTIRE STATE AND A FLASH FLOOD WATCH
REMAINS IN EFFECT THROUGH SUNDAY.

THE FRONT IS EXPECTED TO STALL 300 MILES NW OF KAUAI SUNDAY
BEFORE DISSIPATING SUNDAY NIGHT AND MONDAY. HIGH PRESSURE TO THE
NORTHEAST WILL REBUILD ACROSS THE AREA...BRINGING LIGHT TRADE
WINDS BACK OVER THE ISLANDS MONDAY...AND GRADUALLY STRENGTHENING
TO BREEZY TRADE WINDS BY THE END OF THE WEEK. THE TRADE WINDS WILL
PUSH THE VOLCANIC HAZE SOUTHWEST OF THE ISLANDS MONDAY CLEARING
THE AIR OVER THE SMALLER ISLANDS. HUMIDITY LEVELS WILL ALSO DROP
AS DRIER AIR COMES IN FROM THE NORTHEAST. SHOWERS WILL AGAIN FOCUS
OVER THE WINDWARD SLOPES. A LOW ALOFT MOVING OVER THE ISLANDS FROM
THE EAST MAY ENHANCE TRADE SHOWERS WEDNESDAY.

&&

.AVIATION...
TS AFFECTED THE BIG ISLAND EARLIER HAS ENDED...THOUGH ATMOSPHERIC
CONDITIONS WILL REMAIN UNSTABLE ENOUGH FOR MORE TS DEVELOPMENT THROUGH
SUNDAY. A LINE OF SHOWERS PERSISTS NEAR KAUAI AND VICINITY. THESE
SHOWERS WILL BRING BRIEF MVFR CEILING AND SHRA CONDITIONS TO THE
GARDEN ISLE THROUGH SUNDAY MORNING. ELSEWHERE MAINLY VFR
CONDITIONS PREVAIL...THROUGH THERE ARE SHOWERS DEVELOPING THE
COASTAL WATERS AS WELL AS ALONG THE KOOLAUS OF OAHU...BRINGING
ISOLATED MVFR CEILING AND SHRA CONDITIONS.

&&

.MARINE...
SMALL CRAFT ADVISORIES ARE NOT EXPECTED FOR THE NEXT FEW DAYS.
WINDS WILL INCREASE THIS WEEK AND A SCA MAY BE NEEDED OVER THE
WINDIER AREAS BY LATE NEXT WEEK.

MODERATE NORTHWEST AND SMALL NORTH SWELLS WILL CONTINUE OVER THE
WEEKEND. A LARGER NORTHWEST SWELL ARRIVING SUNDAY NIGHT WILL PEAK ON
MONDAY WITH SURF EXPECTED TO REMAIN JUST BELOW ADVISORY LEVELS. A
SECOND MODERATE WEST NORTHWEST SWELL WILL PEAK AROUND MID-WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR ALL HAWAII
ISLANDS.

&&

MORRISON...PUBLIC AND MARINE
HUI...AVIATION

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 3:35 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Oct 26, 6:42 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Oct 26, 9:01 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Oct 26, 11:12 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Oct 27, 11:23 AM HSTAreal Flood AdvisoryHFOHonolulu7 hr

Nearby

Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.